Kansas, 2013

Hail in Kansas, June 18, 2013

June 18, 2013 · NWS GID · 2 events in 2 counties and zones

Thunderstorms began early on this Tuesday between 1 and 2 pm CDT. The first storm developed over Norton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms began early on this Tuesday between 1 and 2 pm CDT. The first storm developed over Norton County. As the afternoon progressed, this storm spawned another couple storms over Phillips and Rooks counties. Isolated, slow-moving thunderstorms also developed over other parts of North Central Kansas. Overall, the storms exhibited single cell and occasionally multicellular characteristics. Severe weather was not widespread. One storm produced quarter size hail and winds estimated around 50 mph just north of Osborne. The strongest storm of the day occurred over Jewell County near Burr Oak. A merger of two small cells resulted in a combined cell that briefly intensified and pulsed to severe levels. One inch hail occurred and its slow movement resulted in 2.50 inches of rain.

Prior to thunderstorm formation, temperatures were in the middle 80s, with dewpoints in the upper 50s. MLCAPE fell between 1000 and 1500 J/kg. The forcing for thunderstorm initiation was weak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 11:36 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 11:36 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1236 PM CDT TUE JUN 18 2013

.UPDATE...
ISSUED AT 1235 PM CDT TUE JUN 18 2013

AT LEAST FOR NOW...WILL STAY THE COURSE FROM OVERNIGHT
FORECAST...AND ATTEMPT TO KEEP OUT ANY MENTION OF SHOWERS/STORMS
FOR THIS AFTERNOON. MAIN BATCH OF ISOLATED/SCATTERED MORNING
CONVECTION SEEMINGLY TIED TO MID LEVEL THETA-E ADVECTION ON THE
WEST SIDE OF SHORTWAVE TROUGH TRACKING SOUTHEAST ACROSS IA HAS
FADED AWAY/MOVED EAST OF OUR CWA. THAT BEING SAID...VIS SATELLITE
SEEMS TO DEPICT A VERY SUBTLE REMNANT MCV IN THE HOLDREGE
AREA...AND AS THE AFTERNOON WEARS ON...ITS NOT OUT OF THE QUESTION
THAT AT LEAST A FEW STORMS COULD POP UP ALMOST ANYWHERE WITHIN
MAINLY THE SOUTHWEST 1/2 OF THE CWA. HOWEVER...THE ROBUST WEST-
NORTHWEST TO EAST-SOUTHEAST DEVELOPMENT OF STORMS PER THE 12Z 4KM-
WRF NMM JUST LOOKS VERY OVERDONE GIVEN THE WEAK SYNOPTIC
FORCING...AND WILL DISREGARD FOR NOW. BOTTOM LINE...EVEN THOUGH
HAVE KEPT AN AFTERNOON SHOWER/STORM MENTION OUT OF THE FORECAST
PRODUCTS FOR NOW...POPS ARE 14 PERCENT CWA-WIDE...NOT ZERO...AND A
QUICK UPDATE MAY BE NEEDED IF SOME ACTIVITY GETS GOING. AT THIS
POINT THOUGH...WOULD RATHER LET THE ATMOSPHERE PROVE ITS CAPABLE
OF RE-FIRING STORMS...THAN FOLLOW THE AGGRESSIVE QPF/REFLECTIVITY
PROGS OF VARIOUS MODELS...WHICH SEEM TO BE OVERDOING IT. TIME WILL
TELL... IN OTHER DEPARTMENTS...MADE VERY LITTLE CHANGE TO
AFTERNOON HIGHS...WITH MOST PLACES ON TRACK TO TOP OUT 81-86...AND
UPPER 80S MOST FAVORED IN KS ZONES AND FURNAS COUNTY AREA ASSUMING
CONVECTION HOLDS OFF AND SKIES REMAIN NO WORSE THAN PARTLY CLOUDY.

UPDATE ISSUED AT 910 AM CDT TUE JUN 18 2013

FIRST MID-MORNING UPDATE JUST COMPLETED. IN SHORT...ISOLATED TO
SCATTERED...GENERALLY WEAK CONVECTION CONTINUES TO DRIFT EAST-
SOUTHEAST THROUGH COUNTIES PRIMARILY NEAR THE I-80 AND HIGHWAY 6
CORRIDORS...AND ALSO EXTENDING SOUTHWEST THROUGH THE
HOLDREGE/PHILLIPSBURG AREAS. HAVING MUCH CONFIDENCE IN HOURLY POPS
IN THIS KIND OF SITUATION IS DICEY...BUT HAVE AT LEAST ATTEMPTED TO
HIGHLIGHT THOSE AREAS WITH GREATER THAN A 20 PERCENT CHANCE OF
MEASURABLE RAIN YET THIS MORNING...WHILE LEAVING OUT MORNING POPS
ALTOGETHER FOR FAR NORTHWEST/WEST PLACES SUCH AS
ORD/GREELEY/GOTHENBURG WHO APPEAR TO BE BEHIND THE SUBTLE LOW-MID
LEVEL THETA-E ADVECTION DRIVING THIS ACTIVITY...ALONG THE SOUTHWEST
PERIPHERY OF A MODEST SHORTWAVE TROUGH DIVING SOUTHEAST ACROSS IA.
INHERITED FORECAST IS RAIN/THUNDER-FREE CWA-WIDE BETWEEN 1PM-
10PM...AND AM JUST NOT SURE YET IF THIS IS GOING TO HOLD OR NOT.
DETERMINISTIC MODELS CONTINUE TO STRUGGLE MIGHTILY WITH QPF
FIELDS...AND IF ADDITIONAL SUBTLE MID-LEVEL ENERGY CAN INTERACT
WITH BUILDING LOW-LEVEL INSTABILITY PROGGED TO REACH/EXCEED 1500
J/KG PER THE RAP...THEN COULD SEE MORE HIT-OR-MISS CONVECTION THIS
AFTERNOON...AND THATS ASSUMING THAT THIS MORNINGS ACTIVITY EVEN
COMPLETELY FADES AWAY IN THE FIRST PLACE...WHICH IS DOES SEEM TO
BE DOING NOW. AT LEAST FOR NOW...WILL LEAVE THE AFTERNOON DRY AND
MONITOR SHORT-TERM TRENDS FOR UPDATES. HOWEVER...SHOULD ANYTHING
FIRE UP LOCALLY THIS AFTERNOON WITH THE HEATING OF THE
DAY...CANNOT RULE OUT A STRONG TO MARGINALLY SEVERE STORM. STILL
THOUGH...PRIMARY CORRIDOR OF MORE ORGANIZED AND WIDESPREAD LATE
AFTERNOON/EVENING CONVECTION STILL LOOKS TO FOCUS WELL TO OUR WEST
ACROSS THE NEB PANHANDLE/EASTERN CO/NORTHWEST KS...AND EVENTUALLY
POSSIBLY MAKE A RUN EAST TOWARD US LATER TONIGHT. BOTTOM
LINE...PLEASE BARE WITH US AS THE SHORT-TERM PREDICTABILITY IN
THIS WEAKLY FORCED BUT WEAKLY CAPPED PATTERN IS A CHALLENGE TO SAY
THE LEAST. NO OTHER CHANGES MADE AT THIS TIME.

UPDATE ISSUED AT 619 AM CDT TUE JUN 18 2013

A BEAUTIFUL SUNRISE HERE AT THE OFFICE WITH SUNLIT CU AND MAMMATUS
PEARLS.

THE REMNANTS OF THE MCS ARE PROPAGATING MORE SSE NOW. NEW CELL
DEVELOPMENT IS OCCURRING ATOP AND BEHIND THE OUTFLOW BOUNDARY THAT
CURRENTLY EXTENDS FROM LOUP CITY-KEARNEY TO NEAR HARLAN COUNTY
LAKE. POPS HAVE BEEN UPDATED TO ADJUST FOR THESE SHORT-TERM
TRENDS.

MESONET SITES HAVE INDICATED VERY HEAVY RAINFALL IN SPOTS. AS OF
THIS WRITING:

LEXINGTON 3 NE: 1.86
LEXINGTON: 1.13
SW SIDE OF JOHNSON LAKE: 1.52

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM CDT TUE JUN 18 2013

AN SPS POSTED AT 316 AM FOR TSTMS OVER LINCOLN COUNTY. ONE CELL
BRIEFLY HAD 50 DBZ UP TO 30K FT.

ALOFT: A WRN USA  RIDGE/ERN USA TROF WAS IN PLACE WITH A SLOW-
MOVING CLOSED LOW OFF THE PAC NW COAST. THIS PATTERN WILL BE
MODESTLY PROGRESSIVE OVER THE NEXT 24-30 HRS. BY THIS TIME
TOMORROW MRNG THE RIDGE WILL BE BACK OVER THE PLAINS...WITH THE
PAC NW LOW INLAND OVER OR. IN THE MEANTIME...A WELL-DEFINED VORT
MAX WAS EXITING THE DAKOTAS INTO MN/IA EARLY THIS MRNG.

SFC: HIGH PRES EXTENDED THE LENGTH OF THE PLAINS AND WILL SLOWLY
DRIFT INTO THE GREAT LAKES AND MS VALLEY TODAY-TNGT. WHILE THIS
OCCURS...A COOL FRONT WILL MOVE INTO THE WRN USA.

THIS FCST HEAVILY HINGES ON SHWR/TSTM TRENDS AND/OR DEVELOPMENT.

EARLY THIS MRNG: SHWRS/TSTMS ARE DEVELOPING AS MODELED. IT
APPEARS THERE IS A RISK OF SHWRS AND POSSIBLY A TSTM N AND E OF
THE TRI- CITIES...ASSOCIATED WITH THE VORT MAX MOVING INTO MN/IA.
THE OTHER THREAT IS THE SMALL MCS CURRENTLY MOVING THRU THE LBF
AREA.

TODAY: EXPECT A THREAT OF PCPN TO END BY MIDDAY. THEN WE ARE
PROBABLY DRY THE REST OF THE DAYLGT HRS. DECREASING CLOUDS AND IT
SHOULD BE A NICE AFTN WITH LGT WINDS AND TEMPS A COUPLE DEGS ABOVE
NORMAL.

HIGHS ARE BASED ON THE CANADIAN GEM WITH A BIAS CORRECTION.

TNGT: TSTMS DEVELOP AGAIN OVER THE PANHANDLE/ERN CO. NOT EXACTLY
SURE HOW THEY EVOLVE.  MODELS INDICATE A SHRTWV TROF MOVING THRU
THE RIDGE TNGT...PROVIDING A FAVORABLE LARGE-SCALE ENVIRONMENT
FOR THESE TSTMS TO MOVE E INTO THE FCST AREA. HOWEVER...AM UNSURE
IF THIS IS A REAL SHRTWV TROF OR IF ITS CONVECTIVELY SPURIOUS.
ONE ENCOURAGING FACTOR IS THE 70 KT ULJ STREAK HEADING INTO AZ/NM.
ANOTHER IS THAT A 35-40 KT LLJ IS FCST TO DEVELOP. STAYED TUNED.
HOPEFULLY POPS WILL END UP MUCH HIGHER THAN CURRENTLY IN THE FCST.
MANY PARTS OF THE FCST AREA THAT DIDNT GET RAIN FROM SUN EVNG
STORMS NEED RAIN BADLY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 413 AM CDT TUE JUN 18 2013

QUICK SUMMARY: HOT WEATHER IS ON THE WAY WITH WEDNESDAY BEING THE
LAST DAY OF LOWER TO MID 80S FOR HIGHS. EXPECT UPPER 80S TO MID 90S
ACROSS THE AREA ON THURSDAY WITH EVERYONE IN THE 90S BY FRIDAY AND
SATURDAY. MAY SEE A SLIGHT COOL DOWN SUNDAY AND MONDAY...BUT HIGHS
SHOULD STILL BE IN THE UPPER 80S TO MID 90S. THE BEST CHANCE FOR
THUNDERSTORMS APPEARS TO BE WEDNESDAY/WEDNESDAY NIGHT AS AN UPPER
VORT MAX MOVES THROUGH. UPPER RIDGING AND WARMING TEMPERATURES ALOFT
THURSDAY THROUGH SATURDAY SHOULD KEEP MOST AREAS DRY...WITH PERHAPS
SOME LOWER END CHANCES OF THUNDERSTORMS BY SATURDAY NIGHT THROUGH
MONDAY.

WEDNESDAY...THE 06Z NAM AND 00Z RUNS OF THE ECMWF AND GFS ALL BRING
A WEAK SHORT WAVE THROUGH THE CENTRAL PLAINS BENEATH AN OVERALL
STRENGTHENING UPPER RIDGE. THIS SHORT WAVE UNDERCUTS THE RIDGE AND
SHOULD PROVIDE ENOUGH FORCING TO WARRANT ONE OF OUR BETTER CHANCES
OF THUNDERSTORMS. INSTABILITY AND 0-6KM SHEAR WILL BOTH BE MODEST
WITH MLCAPE VALUES OF 1500 TO 2000 J/KG...AND DEEP LAYER SHEAR OF 30
TO 40 KTS. GIVEN THE INSTABILITY...SHEAR...AND THAT WE SHOULD
FINALLY ACTUALLY HAVE SOME FORCING WE COULD SEE A FEW SEVERE
THUNDERSTORMS.

THURSDAY THROUGH SATURDAY...TEMPERATURES INCREASE ALOFT ESPECIALLY
AT 700MB...WHICH SHOULD MAKE FOR A STRENGTHENING CAP.
CONSEQUENTLY...MOST AREAS SHOULD BE DRY. THERE MAY BE A WEAK VORT
MAX OR TWO THAT TRACK ACROSS THE AREA...BUT THE CAP WILL BE
DIFFICULT TO OVERCOME. THE ONLY POPS IN THE FORECAST DURING THIS
PERIOD WILL BE ACROSS OUR KANSAS COUNTIES WHERE CONVECTION SOMETIMES
CAN OVERCOME THE CAP ON THE HIGH PLAINS DUE TO SIGNIFICANT HEATING
AND THEN MAY SLIDE INTO OUR AREA. EVEN SO...THIS IS A VERY LOW END
20 PERCENT CHANCE. THIS WILL BE A HOT PERIOD WITH HIGHS GENERALLY IN
THE 90S FOR MOST LOCATIONS FRIDAY AND SATURDAY. A FEW SPOTS MAY
STILL HOLD IN THE UPPER 80S ON THURSDAY.

SATURDAY NIGHT THROUGH MONDAY...THE MAIN UPPER TROUGH OVER THE
NORTHERN ROCKIES WILL SLIDE INTO THE NORTHERN PLAINS. THE BEST
CHANCE OF STORMS WILL BE WELL NORTH OF OUR FORECAST AREA...BUT WE
COULD ONCE AGAIN SEE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS DUE
TO THE FLATTENING OF THE UPPER RIDGE AND PERHAPS A LITTLE FORCING.
THERE IS STILL A LOT OF UNCERTAINTY WITH THE RAIN CHANCES IN THIS
PERIOD AND AT THIS TIME THERE IS CERTAINLY NO WELL ORGANIZED SYSTEM
ON THE HORIZON FOR US.

&&

.AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1225 PM CDT TUE JUN 18 2013

CONFIDENCE REMAINS FAIRLY HIGH IN VFR CEILING/VISIBILITY
PREVAILING THROUGH THE PERIOD...WITH THE ONLY REAL CAVEAT BEING A
VERY SLIM CHANCE FOR A THUNDERSTORM TO MOVE IN. ALTHOUGH THIS
COULD CONCEIVABLY HAPPEN AT ALMOST ANY POINT FROM MID-AFTERNOON
TODAY THROUGH WEDNESDAY MORNING...THE ODDS APPEAR LOW ENOUGH AT
THIS TIME TO NOT EVEN MENTION A VICINITY THUNDERSTORM...LET ALONE
ANY TEMPO/PREVAILING GROUPS. THIS WILL CONTINUE TO BE CLOSELY
WATCHED HOWEVER. OTHERWISE...SURFACE BREEZES WILL GENERALLY HOLD
AT SUSTAINED SPEEDS UNDER 12KT FROM THE EAST-SOUTHEAST THIS
AFTERNOON INTO TONIGHT...BEFORE PICKING UP WEDNESDAY MORNING WITH
GUST POTENTIAL TO AT LEAST 20KT BY THE END OF THE PERIOD FROM THE
SOUTH-SOUTHEAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

1235 PM/910AM UPDATE...PFANNKUCH
SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...PFANNKUCH
Hazardous weather outlook, Jun 18, 2:12 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT TUE JUN 18 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
312 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THROUGH AROUND SUNSET OR SO...ISOLATED TO SCATTERED...SLOW-MOVING
THUNDERSTORMS ARE POSSIBLE WITHIN NORTH CENTRAL KANSAS...AND THE
BORDERING COUNTIES OF FAR SOUTH CENTRAL NEBRASKA. A FEW STORMS
COULD BRIEFLY BECOME SEVERE...CAPABLE OF PRODUCING HAIL TO AROUND
QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH. SMALL POCKETS OF
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 OR 2 INCHES ARE ALSO
POSSIBLE.

LATER ON TONIGHT...AFTER MIDNIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ANYWHERE IN THE OUTLOOK AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT A FEW STRONGER STORMS WITH HAIL UP
TO AROUND NICKEL SIZE CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA WEDNESDAY
INTO WEDNESDAY NIGHT. ALTHOUGH NOT LOOKING LIKE A WIDESPREAD
SEVERE WEATHER EVENT...A FEW STORMS COULD BECOME SEVERE MAINLY
DURING THE AFTERNOON AND EVENING HOURS...CAPABLE OF PRODUCING HAIL
TO AROUND THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH.

THERE WILL BE A SLIGHT CHANCE FOR A FEW THUNDERSTORMS FRIDAY AND
SATURDAY...PRIMARILY ALONG AND SOUTH OF A BEAVER CITY...TO ALMA
NEBRASKA TO MANKATO KANSAS LINE.  THUNDERSTORM CHANCES THEN LOOK TO
EXPAND TO INCLUDE MOST OF THE OUTLOOK AREA SATURDAY NIGHT THROUGH
SUNDAY NIGHT. WHILE SOME THUNDERSTORMS COULD BE STRONG TO
SEVERE...THERE ARE CURRENTLY NO INDICATIONS OF ORGANIZED SEVERE
THUNDERSTORM EVENTS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
THROUGH AROUND 9 PM THIS EVENING...MAINLY WITHIN NORTH CENTRAL
KANSAS AND THE BORDERING COUNTIES OF FAR SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/ADO

In the hours before

Special weather statement, Jun 18, 2:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
304 PM CDT TUE JUN 18 2013

KSZ006-018-182030-
OSBORNE KS-SMITH KS-
304 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE AND
SOUTHEASTERN SMITH COUNTIES UNTIL 330 PM CDT...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARLAN...OR 31 MILES EAST OF PHILLIPSBURG...
MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PORTIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3954 9887 3967 9881 3967 9850 3951 9850
TIME...MOT...LOC 2004Z 279DEG 9KT 3959 9876

BRYANT
Special weather statement, Jun 18, 2:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT TUE JUN 18 2013

KSZ005-182030-
PHILLIPS KS-
308 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 330 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOGAN...OR 13 MILES SOUTHWEST OF
PHILLIPSBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3973 9963 3970 9926 3957 9933 3956 9953
      3957 9963 3965 9964
TIME...MOT...LOC 2007Z 283DEG 7KT 3962 9951

BRYANT
Special weather statement, Jun 18, 2:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT TUE JUN 18 2013

NEZ085-086-182115-
NUCKOLLS NE-WEBSTER NE-
327 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER AND WESTERN
NUCKOLLS COUNTIES UNTIL 415 PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LAWRENCE...OR 30 MILES SOUTH OF
HASTINGS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN NUCKOLLS COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4026 9805 4004 9817 4017 9839 4030 9831
TIME...MOT...LOC 2027Z 291DEG 6KT 4017 9824

ADO
Local storm report, Jun 18, 2:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND GST PORTIS                  39.56N 98.69W
06/18/2013  E50 MPH          OSBORNE            KS   LAW ENFORCEMENT

&&

GUERRERO
Local storm report, Jun 18, 2:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
330 PM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     PORTIS                  39.56N 98.69W
06/18/2013  E50.00 MPH       OSBORNE            KS   LAW ENFORCEMENT

&&

GUERRERO

The radar

The Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osborne

When
June 18, 2:30 PM CST
Where
Osborne County, 1.74 mi WSW of Portis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.560, -98.730

Hail ranged from the size of peas to quarters.

Hail, Jewell

When
June 18, 4:02 PM CST
Where
Jewell County, Burr Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460611, 460612.